Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Started PEP rigime and need some answers
Apr 1, 2005

First, thanks for this forum. I am learned quite a bit from all the questions.

I started a PEP regime with Crixivan and Combinvir, 40 hours after exposure to HIV. Because of a discrepancy between the bottle and the prescription sheet, and lack of detailed information from my pharmicist, I did further research primarily on your website.

Your forum, led be to believe that I was misprescribed the PEP, which my fear was confirmed when I called a HIV Pep hotline, National Clinicians' PEPline 1-888-HIV-4911. I got the idea of calling a hotline from your forum response to another persons post about his bad experience with his general doctor prescribing an incorrect PEP regime.

So again thank you, luckily the mistake was caught in time before missing any doses. I take Combivir twice a day, and Crixivan 800mg every 8 hours (instead of 800mg/twice as first prescribed). Unfortunately, retinovar is too expensive for my insurance, so I had to plan more carefully when to take the medication.

Which leads me to my question about crixivan. I know I can eat a small carb snack with it (no fat and little to no protein), but how many calories can the snack have? I know small cereal and skim milk or toast with jam is ok, but is a large bowl with skim milk really bad or two pieces of toast?

Also, after the pep regime, what tests should I have performed, anti-bodies or viral load? If I have a viral load but have no antibodies, does that mean I could continue with the PEP regime or start HAART (I know what it stands for, but what is it am I on it now)?

Also during the next 25days, what other side effects might I have from the medication? Only in the first did I get nauseous. I have total lack of libido, suppressed appetite, and a bit of lethargy, should those three go away? [Each of the three days, they have seemed to weaken.]

Just a bit worried and confused, thanks for the help and support =)

Response from Dr. Young

Thank you for your post, kind words and sorry for the delay in our response to you.

By now, I trust that you should be near completion of your PEP regimen. It is ok to have a large bowl of cereal with your indinavir (with skim milk), or toast-- so long as you avoid the fattier parts of the meal.

With regard to side effects, at this point you've probably experienced the worse of them, though I'd caution you to continue to make sure that you get lots of fluids to avoid getting kidney stones. Typically, most side effects fade pretty quickly, as your's seem to have.

As for testing afterwards, I usually go through the typical post-exposure procedures. I'd have antibody testing through 6 months and probably, in order to be sure, have an HIV viral load test done within 1-2 months after completing the treatment. Both sets of tests would probably increase the diagnostic certainty.

Wishing you luck and good health. BY



Previous
treatment and life expectancy
Next
How Do I Know If A Symptom Is HIV Related?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement